Alert archive / Montana / Flash Flood Warnings in 2006
Flash Flood Warning 4, NWS Billings, MT
NWS Billings, MT issued this flash flood warning at Aug 7, 2006, 5:02 PM MDT for Powder River County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2006, 5:02 PM MDT (23:02 UTC)
- Expired
- Aug 7, 2006, 8:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Billings, MT
- Area
- Counties, with a storm outline in the text
County Powder River County, MT
The radar
The Billings radar (KBLX), 237 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 11.0 hours before the alert went out and 340 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -289 J/kg
- Mixed-layer LCL
- 2416 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:32 PM MDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 7, 3:32 PM MDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
332 PM MDT MON AUG 7 2006
.SHORT TERM...VALID FOR TUE AND WED...
SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS HAVE DEVELOPED OVER
THE SOUTHWEST MOUNTAINS THIS AFTERNOON. DRY ADIABATIC SOUNDINGS
UP TO 500MB...SO STORMS SHOULD HAVE GUSTY WINDS. PRECIPITABLE
WATER AMOUNTS AROUND A HALF INCH...SO NOT EXPECTING MUCH WATER TO
FALL OUT OF STORMS THIS AFTERNOON AND EVENING. THE MOUNTAINS HAVE
A LITTLE MORE MOISTURE AVAILABLE...AS DRY SUB CLOUD LAYER NOT AS
DEEP SO A BETTER CHANCE OF RAIN THERE. WILL LEAVE ISOLATED POPS
IN THE WEST. WILL ALSO LEAVE POPS IN THE SOUTH AND SOUTHEAST.
THERMAL RIDGE SLIDES INTO SOUTH CENTRAL AND SOUTHEAST MONTANA
WITH 850MB TEMPERATURES UP TO 34C TUESDAY AFTERNOON. ADIABATIC
COMPRESSION SHOULD ALLOW HIGHS TO APPROACH 100 DEGREES TUESDAY.
THEREFORE...TUESDAY WILL BE HOT AGAIN WITH RECORD HIGHS IN
JEOPARDY AT BILLINGS AND MILES CITY. ISOLATED STORMS WILL DEVELOP
AGAIN OVER THE WEST. STORMS SHOULD BE DRY WITH GUSTY WINDS. A
COLD FRONT WILL PUSH INTO THE WEST TUESDAY EVENING AND ACROSS
SOUTH CENTRAL MONTANA TUESDAY NIGHT. THE FRONT WILL GET INTO THE
EAST BY WEDNESDAY MORNING. WILL UPGRADE THE FIRE WEATHER WATCH TO
A RED FLAG WARNING FOR THE WEST AND PARTS OF THE CENTRAL.
WEDNESDAY SHOULD BE A LITTLE COOLER BEHIND THE FRONT...BUT STILL
ABOVE SEASONAL AVERAGES. WINDS WILL BE BREEZY FROM THE WEST AND
NORTHWEST THROUGH THE DAY. WILL INCLUDE LOW POPS AS STRONG UPPER
LOW MOVES ACROSS NORTHERN MONTANA. FLOW MOSTLY DOWNSLOPE AND
ZONAL FOR THE FORECAST AREA...BUT WAVE STRONG ENOUGH...FEEL POPS
WARRANTED. HUMPHREY
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
NOT A WHOLE LOT OF CHANGES MADE TO THE EXTENDED FORECAST TODAY.
GFS AND EUROPEAN MODELS IN GOOD AGREEMENT SHOWING UPPER LEVEL
RIDGE BUILDING OVER MONTANA ON THURSDAY WITH MOST AREAS SEEING
TEMPERATURES 5 TO 10 DEGREES ABOVE NORMAL. UPPER LEVEL TROUGH
COMING ONTO THE PACIFIC NORTHWEST COAST ON FRIDAY BRINGING SOUTHWEST
FLOW TO THE AREA ALONG WITH A COLD FRONT MOVING THROUGH. CHANCE
FOR ISOLATED THUNDERSTORMS IN THE FORECAST LOOK GOOD FOR FRIDAY AND
FRIDAY NIGHT. WINDS WILL ALSO BE QUITE GUSTY BEHIND THE FRONT ON
FRIDAY AFTERNOON INTO EARLY FRIDAY EVENING. TEMPERATURES DO LOOK
COOLER ON SATURDAY AND SUNDAY BEHIND THE FRONT WITH 850
TEMPERATURES NEAR 18 DEGREES CELSIUS. HOWEVER THE MODEL
DIFFERENCES BECOME APPARENT ON SATURDAY WITH BOTH MODELS BRINGING
AN UPPER LEVEL TROUGH THROUGH BUT THE GFS TROUGH APPEARS TO BE
DEEPER THAN THE EUROPEAN TROUGH. DID DROP TEMPERATURES A FEW
DEGREES BUT THEY MAY BE EVEN COOLER THAN CURRENT FORECAST
DEPENDING ON WHERE THE UPPER LEVEL TROUGH SETS UP. HAVE ADDED
ISOLATED THUNDERSTORMS TO THE FORECAST FOR SATURDAY AS ENERGY
BEHIND THE UPPER LEVEL TROUGH DIVES DOWN OUT OF CANADA ACROSS
MONTANA. NEXT MONDAY LOOKS TO BE A LITTLE WARMER THAN SATURDAY AND
SUNDAY AS BOTH MODELS HINT AT THE UPPER LEVEL RIDGE BUILDING BACK
IN. SOLUM
&&
.AVIATION...
SCATTERED THUNDERSTORMS WILL CONTINUE OVER THE SOUTHWEST
MOUNTAINS THROUGH 06Z TONIGHT. THUNDERSTORMS WILL DEVELOP ACROSS
SOUTHEAST MONTANA LATE THIS AFTERNOON AND CONTINUE THROUGH THE
EARLY MORNING HOURS. GUSTY WINDS AND LOCALIZED MVFR CONDITIONS
WILL BE POSSIBLE NEAR ANY THUNDERSTORMS. GUSTY SURFACE WINDS WILL
CONTINUE ACROSS EXTREME SOUTHEAST MONTANA THROUGH 03Z WITH GUSTS
TO 30 KNOTS POSSIBLE. SOLUM
&&
.PRELIMINARY POINT TEMP/POPS...
TUE WED THU FRI SAT SUN MON
-----------------------------------------------------------
BIL 066/100 067/092 061/094 060/087 059/080 055/083 060/086
22/T 22/T 00/B 02/T 22/T 00/U 00/U
LVM 055/097 057/089 053/093 049/082 048/079 047/081 049/087
22/T 22/T 00/B 02/T 22/T 00/U 00/U
HDN 066/102 067/095 060/099 061/093 058/082 057/085 058/086
22/T 22/T 00/B 02/T 22/T 00/U 00/U
MLS 067/103 068/097 063/098 063/094 061/084 055/084 059/089
02/T 22/T 00/B 02/T 22/T 00/U 00/U
4BQ 065/102 068/097 061/096 060/093 057/083 057/085 058/089
22/T 22/T 00/U 02/T 22/T 00/U 00/U
BHK 065/099 067/093 060/094 061/093 057/080 054/080 057/085
22/T 22/T 20/B 02/T 22/T 00/U 00/U
SHR 062/100 063/094 055/095 055/091 053/081 053/084 054/086
22/T 20/U 00/U 02/T 22/T 00/U 00/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT FROM 12 PM TUESDAY TO 6 AM MDT
WEDNESDAY FOR ZONES 28-29-34-35-38>42-56-57-63>68.
RED FLAG WARNING IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR
ZONES 33-37.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Aug 7, 3:27 PM MDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
327 PM MDT MON AUG 7 2006
MTZ033-037-082130-
FALLON-CARTER-
INCLUDING THE CITIES OF...BAKER...EKALAKA
327 PM MDT MON AUG 7 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.
THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
RED FLAG WARNING IN EFFECT UNTIL 10 PM MDT THIS EVENING.
PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
GTFRFWBYZ /WWUS85 KBYZ/
.DAY ONE...THIS AFTERNOON AND TONIGHT
A RED FLAG WARNING IS IN EFFECT INTO THIS EVENING FOR STRONG
SOUTHEAST WINDS AND LOW HUMIDITIES. PLEASE SEE GTFRFWBYZ FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ030>032-036-058-WYZ098-099-082130-
TREASURE-NORTHERN ROSEBUD-CUSTER-POWDER RIVER-SOUTHERN ROSEBUD-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
INCLUDING THE CITIES OF...HYSHAM...COLSTRIP...FORSYTH...
MILES CITY...BROADUS...LAME DEER...BURGESS JCT...SHERIDAN
327 PM MDT MON AUG 7 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA AND NORTH CENTRAL WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ028-029-034-035-038>042-056-057-063>068-082130-
SOUTHERN WHEATLAND-MUSSELSHELL-NORTHERN STILLWATER-YELLOWSTONE-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
INCLUDING THE CITIES OF...HARLOWTON...ROUNDUP...COLUMBUS...
ABSAROKEE...BILLINGS...PRYOR...LODGE GRASS...BRIDGER...JOLIET...
CLYDE PARK...WILSALL...BIG TIMBER...RYEGATE...LAVINA...
RED LODGE...HARDIN...CROW AGENCY...JUDITH GAP...EMIGRANT...
LIVINGSTON...FISHTAIL...MCLEOD...COOKE CITY
327 PM MDT MON AUG 7 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA AND SOUTH CENTRAL MONTANA.
THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
RED FLAG WARNING IN EFFECT FROM 12 PM TUESDAY TO 6 AM MDT
WEDNESDAY.
PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
GTFRFWBYZ /WWUS85 KBYZ/
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A RED FLAG WARNING IS IN EFFECT TUESDAY AFTERNOON AND EVENING FOR
LOW HUMIDITIES...ISOLATED DRY THUNDERSTORMS...GUSTY WINDS AND A
WIND SHIFT ASSOCIATED WITH A FRONTAL PASSAGE. PLEASE SEE GTFRFWBYZ
FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
JKLThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 3:56 AM MDT | Fire Weather Watch | BYZ | Big Horn, Carbon, Gallatin, Golden Valley, Madison, Musselshell and 5 more | 11 hr |
| Aug 7, 3:56 AM MDT | Red Flag Warning | BYZ | Carter, Fallon | 17 hr |
| Aug 7, 3:12 PM MDT | Red Flag Warning | BYZ | Big Horn, Carbon, Carter, Custer, Fallon, Gallatin and 11 more | 53 hr |
Nearby
Flash Flood Warnings in Montana, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.